A case series discusses how a liver biopsy may prove instrumental in determining if ruxolitinib therapy should be discontinued or continued in patients with myelofibrosis (MF) and polycythemia vera (PV) experiencing liver damage.
A liver biopsy may prove instrumental in determining if ruxolitinib therapy should be discontinued or continued in patients with myelofibrosis (MF) and polycythemia vera (PV) experiencing liver damage, according to a recently published case series.
With the growing use of ruxolitinib in the treatment of MF and PV, clinicians may be puzzled as to whether ruxolitinib is the cause of hepatic enzyme elevations or is, in fact, helpful for the treatment of hepatic dysfunction arising from extramedullary hematopoiesis (EMH). EMH is important to identify, since it is a disease manifestation that may respond favorably to ruxolitinib therapy.
The recently published report examined 4 cases of patients without known liver disease or pathology receiving ruxolitinib who experienced hepatocellular damage and had a liver biopsy performed that clarified their subsequent management. Relevant histologic images of liver biopsies were reviewed by a liver pathologist and reported to a multidisciplinary team including hepatology and hematology. A variety of liver damage was found, including EMH, obliterative portal venopathy, and drug-induced liver injury (DILI), all of which had treatment implications.
Providers should be aware of the potential causes of liver damage in this population and initiate prompt referral and liver biopsy. Although some liver abnormalities can be attributed to ruxolitinib itself, most of the patients had damage as a consequence of EMH. The report said a liver biopsy may be instrumental in determining if ruxolitinib therapy should be discontinued or continued, particularly in the case of DILI.
There was also a possible case of ruxolitinib-associated DILI, but there are no known mechanisms to explain possible hepatotoxicity with this agent. If DILI is suspected with ruxolitinib exposure, discontinuation may be warranted. However, abrupt discontinuation of ruxolitinib can lead to a serious and potentially life-threatening withdrawal syndrome characterized by worsening cytopenias and progressive splenomegaly, the most severe form of which can mimic septic shock with hemodynamic instability.
If ruxolitinib is discontinued, it should be done as a taper under close supervision and in certain cases overlapped with prednisone to blunt the potential cytokine rebound phenomenon. Therefore, a liver biopsy to diagnose DILI is of key importance before considering withdrawal of ruxolitinib.
Ruxolitinib is a Janus-kinase inhibitor and is the sole FDA-approved therapy for patients with intermediate-/high-risk MF; it is also approved to treat patients with PV that have previously failed therapy with hydroxyurea. MF itself is also associated with hepatic dysfunction.
Tremblay D, Putra J, Voggel A, Winters A, Hoffman R, Schiano TP. The implications of liver biopsy results in patients with myeloproliferative neoplasms being treated with ruxolitinib [published online January 6, 2019]. Case Rep Hematol. doi.org/10.1155/2019/3294046.